Be More Sensitive to the Toxicities of Cancer Therapy

Maurie Markman, MD
Published: Wednesday, Jan 16, 2019
Maurie Markman, MD
Maurie Markman, MD
It is difficult to overstate the magnitude of the transformation in cancer management over the past several decades. Any short list of the most impactful events during this extended period must include advances in antineoplastic drug delivery.

Although investigative efforts in this arena have focused on improving the efficacy of therapy, investigators have increasingly examined the impact of treatment on both a patient’s quality of life and the critical concern of duration of survival. Clearly, in early stages of development, quality-of-life studies have sought to evaluate a treatment’s favorable influence on the natural history of the cancer—including overall survival, disease-related symptoms, and time to progression of disease (and symptoms)—versus the potential for negative effects, including clinically meaningful fatigue, nausea, vomiting, and mucositis.

In the setting of advanced, metastatic, or recurrent disease, where it is unlikely the malignancy can be cured, patients with cancers of diverse primary origins are increasingly able to experience relatively long (measured in years rather than months) control of the clinical manifestations of the illness. Of considerable relevance is that such responses are no longer considered rare or major outliers from the anticipated natural course of the disease.

With this outcome in mind, it is not unreasonable to consider a management approach to a very serious, likely fatal, but more chronic condition to be more rational than a focus solely on combating a sudden, acute, and relatively short-term illness. This distinction is particularly relevant in a discussion of the anticipated severity of the acute toxicity associated with care that might reasonably be administered over an extended period (years) and where the patient is likely to be treated with several additional management approaches during the course of the illness. Further, certain adverse effects (AEs), such as peripheral neuropathy, may be anticipated to minimally diminish with the completion of a given regimen, and these effects may be present for the remainder of the patient’s life (again, possibly measured in years).

It should be acknowledged that this view of “acute cancer therapy–related side effects” is quite different from the traditional thought process when clinical studies are being developed for new antineoplastic drugs or novel combination regimens. The well-established, decades-old concepts of “more is better” and “treat with the maximally tolerated dose” continue to strongly influence the clinical antineoplastic drug paradigm in oncology. It is my opinion that the concept of chronic disease management in cancer has been and continues to be inadequately considered.

Two examples from recently published studies of novel drug strategies examined in ovarian cancer appearing in a high-impact oncology journal help emphasize the point being made in this commentary. The first study examined the combination of an antiangiogenic strategy plus the FDA-approved regimen of topotecan (Hycamtin) delivered over 5 days compared with topotecan alone.1 What I wish to highlight are not efficacy data but, rather, the observed toxicity. Grade 3 or 4 fatigue, hand-foot syndrome, and diarrhea were documented in 12%, 13%, and 5% of patients, respectively. An additional 13% of patients were reported to have grade 3 “other dermatological symptoms.”

Further, and likely of greater relevance, although grade 1 and 2 toxic effects were not separately highlighted, 30% and 35% of patients were reported to have this degree of hand-foot syndrome and diarrhea, respectively. If we assume the severity of toxicity (grade 1 or 2) was equally divided, this would mean that approximately 28% and 22% of treated individuals experienced grade 2 or greater hand-foot syndrome or diarrhea, respectively.

It is critical to note that the treatment-associated AEs of fatigue, diarrhea, hand-foot-syndrome, nausea (grade 1-3, 62%), and vomiting (grade 1-3, 39%) are not merely a number (like the toxicity grade of the neutrophil count) but a potentially highly distressing symptom experienced by the patient. Therefore, is it truly appropriate for the authors of this paper to make no statement regarding the potentially serious negative impact of this regimen on a patient’s quality of life and merely comment in the abstract on the “statistically significant improvement in progression-free survival”1?


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Cancer Summaries and Commentaries™: Update from Atlanta: Advances in the Treatment of Chronic Lymphocytic LeukemiaFeb 28, 20190.5
Community Practice Connections™: 2nd Annual International Congress on Immunotherapies in Cancer™: Focus on Practice-Changing ApplicationFeb 28, 20192.0
Publication Bottom Border
Border Publication
x